Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Understanding Your LabsUnderstanding Your Labs
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


poppers use and CD4 decline on treatment?
Jul 25, 2010

Dear Dr. One year ago I started taking Atripla, at the time my values were (VL:27000, CD4:310, CD4%:18). At 6 months of treatment my values were (VL:undetectable, CD4:540, CD4%: 34). However the last two test showed a gradual decrease in both CD4 absolute and percentage (at 9 months, VL: undetectable, CD4:510, CD4%28 and at 12 months, VL: undetectable, CD4:460, CD4%:27). Over the past several months, I have been using poppers on my own, several times a week. I just read on this and several websites about potential negative effects of poppers on immune system. My question is; Would you tend to believe that the decrease in CD4 absolute and percentage is due to poppers utilisation (given that my VL remained undetectable)? Second question is: I stopped using poppers last week. Would you think that my CD4 absolute and percentage will increase by my next blood test? Or the damage the poppers might cause is irreparable? I understand that there is not much scientific consensus on poppers use and the effect on the immune system but I would like to get your personal opinion based on experience.

Response from Dr. Holodniy

We don't have good controlled studies to answer the question, however many providers have seen these kinds of cases anecdotally. I would bet that your numbers will look better if you stop using poppers or any other recreational drugs.



Previous
Is the Virus Load really Undectable?
Next
Yet Another CD4 Test Result Question

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement